Connecticut, 2015

Damaging Wind in Connecticut, September 13, 2015

September 13, 2015 · NWS OKX · 1 event in 1 county or zone

A passing triple point low triggered a gustnado over Milford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing triple point low triggered a gustnado over Milford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 13, 6:34 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 13, 6:34 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
734 AM EDT SUN SEP 13 2015

.SYNOPSIS...
AS LOW PRESSURE MOVES ACROSS UPSTATE NEW YORK...AN ASSOCIATED
TRAILING FRONTAL BOUNDARY WILL MOVE SLOWLY ACROSS TODAY.
HIGH PRESSURE WILL THEN BUILD IN AND DOMINATE THROUGH THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN UPPER TROUGH TO THE WEST WILL CLOSE OFF OVER WESTERN/CENTRAL NY
TODAY. AS ITS PRIMARY SFC LOW LIFTS FROM UPSTATE NY INTO SRN
CANADA...A TRAILING WEAK FRONTAL BOUNDARY WILL MOVE SLOWLY ACROSS
THE AREA...WITH WEAK SECONDARY CYCLOGENESIS ALSO TAKING PLACE
SOMEWHERE OVER THE AREA.

SHOWERS HAVE DISSIPATED FOR THE MOST PART FOR NOW. SFC OBS AND
RADAR INDICATE THE WEAK FRONT HAD ADVANCED AT 10Z TO A LINE FROM
ABOUT KSWF-KHPN-KISP. STILL EXPECT A NARROW WEDGE OF WEAK SFC-
BASED INSTABILITY TO DEVELOP ALONG/JUST EAST OF THE BOUNDARY AS
IT DRIFTS SLOWLY E ACROSS LONG ISLAND AND SOUTHERN CT TODAY...WITH
SBCAPE AS HIGH AS 500 J/KG IN SPOTS. THIS ALONG WITH LOW LEVEL
CONVERGENCE SHOULD HELP GENERATE SCT-NUMEROUS SHOWERS AND ISOLD
TSTMS THERE FROM LATE MORNING INTO THE AFTERNOON. DEEP LAYER SSW
FLOW WILL BE QUITE FAST ALOFT...35 KT AT H7 AND 65-70 KT AT
H5...SUGGESTING THAT ANY TSTMS THAT DO MANAGE TO DEVELOP THERE
COULD PRODUCE STRONG WIND GUSTS. HAVE MENTIONED IN HWO BUT OVERALL
THREAT LOOKS TO BE ISOLD/MARGINAL.

FARTHER WEST INTO THE LOWER HUDSON VALLEY...NYC METRO AND NE
NJ...DO NOT EXPECT THUNDER...BUT SCT SHOWERS COULD STILL DEVELOP
THIS AFTERNOON VIA LIFT FROM A STRONG MID LEVEL VORT MAX MOVING
OUT OF THE BASE OF THE UPPER TROUGH AND BECOMING NEGATIVELY TILTED
AS IT REACHES THE AREA.

HIGH TEMPS LOOK TO BE SIMILAR TO THOSE OF YESTERDAY...WITH 70-75
WELL NORTH/WEST OF NYC...AND 75-80 ELSEWHERE.

A MODERATE RIP CURRENT RISK CONTINUES AT THE OCEAN BEACHES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
THE CLOSED LOW WILL CONTINUE TO MOVE SLOWLY EASTWARD ACROSS
UPSTATE NY AND NRN NEW ENGLAND TONIGHT INTO MON. THE SECONDARY SFC
LOW WILL INTENSIFY E OF NEW ENGLAND TONIGHT...WITH DRIER/SOMEWHAT
COOLER CONDITIONS RETURNING. THE TIGHTENING PRESSURE GRADIENT
BETWEEN THE LOW AND HIGH PRESSURE MOVING TOWARD THE CENTRAL
APPALACHIANS WILL GENERATE A BREEZY W FLOW GUSTING UP TO 25 MPH
AT TIMES.

ONE MORE STRONG MID LEVEL VORT MAX ROTATING AROUND THE CLOSED LOW
SHOULD BRING A PD OF MOSTLY CLOUDY SKIES TO INLAND SECTIONS...AND
PERHAPS A FEW SPRINKLES OVER INTERIOR SRN CT.

LOWS TONIGHT WILL DROP TO NEAR 60 IN NYC...INTO THE 50S MOST
ELSEWHERE...AND INTO THE UPPER 40S IN THE VALLEYS WELL NW OF
NYC. HIGH TEMPS ON MON WILL BE RIGHT AROUND NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL BECOME ENTRENCHED ALONG THE EASTERN SEABOARD
FOR THE REST OF THE WEEK...WITH TEMPS SEVERAL DEGREES ABOVE
NORMAL.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
A COMPLEX LOW PRESSURE SYSTEM EXTENDS OVER THE NORTHEAST...CENTERED
ACROSS UPSTATE NEW YORK WITH A FRONTAL BOUNDARY SOUTH TO LONG ISLAND
TO ANOTHER LOW SOUTH OF LONG ISLAND. THE LOW MOVES SLOWLY THROUGH
THE REGION TODAY...AND WILL BE ACROSS NEW ENGLAND BY EARLY THIS
SUNDAY EVENING. HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST TONIGHT
INTO MONDAY.

VFR. THERE MAY BE SCATTERED MVFR CEILINGS 1500 TO 2500 FT THROUGH
13Z. AS AN UPPER LOW MOVES THROUGH THE REGION SCATTERED SHOWERS WILL
BE POSSIBLE...16Z TO 22Z...WITH CONDITIONS REMAINING VFR. ISOLATED
THUNDER POSSIBLE ACROSS SOUTHERN CONNECTICUT.

WIND MAINLY FROM THE SOUTHWEST TO WEST THROUGH THE DAY...WITH EAST
TO SOUTHEAST WIND ACROSS EASTERN LONG ISLAND BECOMING SOUTHERLY LATE
THIS MORNING. SPEEDS INCREASE TO AROUND 10 KT WITH GUSTS UP TO 20 KT
LATE IN THE MORNING. WIND SPEED AND GUSTS INCREASE THIS AFTERNOON.
GUSTS REMAIN TONIGHT AT THE NYC METRO AREA TERMINALS.

WIND DIRECTIONS AND TIMING OF WIND SHIFTS WILL BE DEPENDENT ON THE
TRACK OF THE LOW. WIND FORECAST CONFIDENCE IS LOW TO MODERATE.

.OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
.MONDAY...VFR. W TO NW GUSTS 20-25KT.
.TUESDAY-THURSDAY...VFR.

&&

.MARINE...
LOW PRESSURE MOVES ACROSS THE FORECAST WATERS TODAY...MOVING
NORTHEAST OF THE WATERS THIS EVENING. HIGH PRESSURE BUILDS TO THE
SOUTHWEST TONIGHT INTO MONDAY...THEN REMAINS OVER THE WATERS INTO
MIDWEEK.

SMALL CRAFT SEAS AND WIND GUSTS REMAIN ON THE OCEAN WATERS EAST OF
FIRE ISLAND INLET. WIND AND GUSTS WILL DIMINISH BELOW SMALL CRAFT
THIS MORNING AS THE LOW MOVES THROUGH. HOWEVER...SEAS WILL BE SLOW
TO SUBSIDE. THEN AS THE LOW MOVES EAST SOUTHWEST TO WEST WIND WILL
INCREASE AND BECOME GUSTY...TO SMALL CRAFT LEVELS...TONIGHT INTO
MONDAY. GUSTS ON THE HARBOR AND EASTERN SOUND AND GARDINERS BAY WILL
ALSO BE AROUND SMALL CRAFT TONIGHT INTO MONDAY.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE OCEAN WATERS TODAY.
A SMALL CRAFT WILL CONTINUE FOR THE OCEAN WATERS TONIGHT AND WAS
EXTENDED INTO MONDAY. IN ADDITION...A SMALL CRAFT WAS POSTED FOR THE
NEW YORK HARBOR...EASTERN LONG ISLAND SOUND...AND THE PECONIC AND
GARDINERS BAYS TONIGHT AND MONDAY. SOME GUSTS ON THE GREAT SOUND BAY
MAY APPROACH 25 KT MONDAY.

AS HIGH PRESSURE BUILDS INTO THE WATERS LATER MONDAY INTO MONDAY
NIGHT WIND AND SEAS WILL DIMINISH BELOW SMALL CRAFT LEVELS.

TRANQUIL CONDS ON TAP FOR THE NEW WEEK AS HIGH PRES BUILDS INTO THE
EASTERN SEABOARD.

&&

.HYDROLOGY...
QPF OF 1/10 TO 3/10 INCH EXPECTED TODAY...WITH THE HIGHER AMTS
ACROSS SRN CT AND EASTERN LONG ISLAND. LOCALLY HIGHER AMTS ARE
POSSIBLE IN HEAVIER SHOWERS/TSTMS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT MONDAY
     FOR ANZ330-338-340.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ350-353-355.

&&

SYNOPSIS...GOODMAN
NEAR TERM...GOODMAN
SHORT TERM...GOODMAN
LONG TERM...MPS
AVIATION...MET
MARINE...MET
HYDROLOGY...GOODMAN
Hazardous weather outlook, Sep 13, 2:55 AM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
355 AM EDT SUN SEP 13 2015

CTZ005>012-NYZ078>081-141000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
355 AM EDT SUN SEP 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP LATE THIS
MORNING AND AFTERNOON. STRONGER CELLS COULD PRODUCE STRONG
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-340-141000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
355 AM EDT SUN SEP 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP LATE THIS
MORNING AND AFTERNOON. STRONGER CELLS COULD PRODUCE WIND GUSTS UP
TO 35 KT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-004-006-103>108-NYZ067>075-176>179-141000-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
355 AM EDT SUN SEP 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ338-345-350-353-355-141000-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
355 AM EDT SUN SEP 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Brookhaven radar (KOKX), 41 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Haven

When
September 13, 9:00 AM EST
Where
New Haven County, 1.68 mi E of Devon
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
41.199, -73.068

A gustnado moved onshore near Milford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2015Every state in 2015This day in weather historyWarnings in Connecticut, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602720.